Heparin-induced thrombocytopenia in the emergency department

Robert L. Levine, Marcie J. Hursting, Alane Drexler, Bruce E. Lewis, John L. Francis

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

We describe 3 patients who presented to the emergency department (ED) with stroke, deep venous thrombosis, or pulmonary embolism and renal failure after undergoing cardiac surgery 7 to 17 days earlier. Their onset of thrombosis after previous heparin exposure was temporally plausible for complications of heparin-induced thrombocytopenia, an immune-mediated thrombotic disorder triggered by heparin. The patients had normal platelet counts at presentation, yet each had circulating heparin-induced thrombocytopenia antibodies that were ultimately confirmed. Two patients had heparin reexposure in the ED, 1 of whom developed thrombocytopenia with new thrombosis and died. Alternative parenteral anticoagulation prevented further thrombosis in 2 patients. Because heparin use can be catastrophic in patients with heparin-induced thrombocytopenia, physicians should be vigilant in suspecting heparin-induced thrombocytopenia in patients with thrombosis after recent hospitalization or heparin exposure. Alternative anticoagulants are available for these at-risk patients.

Original languageEnglish (US)
Pages (from-to)511-515
Number of pages5
JournalAnnals of Emergency Medicine
Volume44
Issue number5
DOIs
StatePublished - Nov 1 2004

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia in the emergency department'. Together they form a unique fingerprint.

  • Cite this

    Levine, R. L., Hursting, M. J., Drexler, A., Lewis, B. E., & Francis, J. L. (2004). Heparin-induced thrombocytopenia in the emergency department. Annals of Emergency Medicine, 44(5), 511-515. https://doi.org/10.1016/j.annemergmed.2004.06.004